Is this addiction or pain control? or both??Register Today!
This is a discussion on Is this addiction or pain control? or both?? in Nurses / Recovery, part of General Nursing ... Even though I haven't posted my concern yet, I feel so relieved to have found this...by Kashia Feb 14, '08Even though I haven't posted my concern yet, I feel so relieved to have found this forum....tonight, alone, worried, and in pain.
Jan 5th while walking down the street enjoying a little reprieve from the blizzard and snowfall, I slipped on ice. Hard fall- Left proximal humerus fracture. Painful.
I was visiting my family at the time. Initially I stayed with family but when I was able in a couple weeks, with family nearby, I rented a little cabin where I will spend my time for the duration of this healing.
I am at week 5. bone shows some density but separation still visible.
At first I was taking 1 hydrocodone 10mg q 4. Dr said 1-2 q 4 but I never needed 2. After couple weeks I began
trying half dose, sometimes working, other times onset of pain would come so suddenly I had a hard time getting it under control- would refer back to 10 mg q 4 all day again. and so on.
One morning after being on lower doses previous day I woke up shaking but didn't recognize this sign.
anyways now I am doing better taking half dose, 5mg, q4-8 hrs.
I alternate between trying to decrease dose times, feeling pain, feeling guilty-
one of my sons now will not visit me because I started crying
while he took me to the store. he has zero tolorence for drug use period ( father addict) so yes, I have been crying a lot last couple days.
It just occurred to me tonight taking narc's this long creates other problems like withdrawal when you try or feeling pain when you don't.
So my son's have been so supportive, this one also until he decided
I now have a drug problem.
I am hoping for some clarity from any of you. One issue is my pain control, decreasing doses and eventually stopping when pain allows.
The other is..well family issue. If I can gain some clarity and know I am doing the therapeutic thing for overall healing that will benefit. and I can not worry about what he is thinking.
So is the idea to just become use to pain - increase my tolerance, try other things-should I be concerned at this point about addiction now?
anyone have ideas how to decrease use and decrease w/d symptoms...
do you titrate dose as pain allows? I have never experienced any long term pain, fractured shoulder, injuries etc
thank you in advance
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=281959©2013 allnurses.com INC. All Rights Reserved.
- Feb 14, '08 by Kashiaam I in the wrong forum? why is no one replying to my post? seems like
the people here would be the ones to give me insight....?
- Feb 14, '08 by ThunderwolfBe patient...someone will.
- Feb 14, '08 by llgI think you need to talk with your physician about this. We are not in a position to know how much of your situation is "drug addiction" and how much is due to other things. Discuss it all with your physician and devise a strategy together to manage your physical pain as well as your issues with drug dependence.
I hope you get some relief (both physical and emotional) relief soon.
- Feb 14, '08 by michigooseBSNHard to be sure from your story but in reality this has only been 5 or 6 weeks, right? Pain med taken for real pain doesn't usually result in addiction. But if you still need this every 4 hours and are not getting adequate relief I would suggest speaking with your doctor. There are several effective non-narcotic analgesics available that might help you and relieve your mind about addiction.
- Feb 14, '08 by SDS_RNIt sounds to me like you are trying to wean yourself off of the meds. Did your doc recommend alternating w/ ibuprofen? I wouldn't think that you would be at risk for bleeding, something to ask your doc about. Why would your son think that you are abusing your meds? Have you had a problem with this in the past? Just curious as to why he feels that way. Even though your spouse has that problem how does that relate back to you? Are you taking the meds when you are not having any pain?
Having a broken bone is very painful and if you are concerned about this you should talk to your doctor and find out why the pain is not getting any less. After 5 wks you should notice some improvment from the pain.
- Feb 14, '08 by KaroSnowQueenI have not been addicted to drugs, but I don't think taking a pain med to decrease your actual pain - per your post it appears you are having actual physical pain - is an addictive behavior.
When you were crying when your son visited, were you crying in pain? Did your arm cause you to physically feel pain? Then indeed tears were warranted as was proper pain medication.
There is nothing wrong with taking the properly prescribed dosage if you are taking it to control pain. If anything, I am wondering if your problems are caused by undermedicating yourself. Are you overdoing it with use of the affected extremity???
If you are still having severe pain this far out, I would be calling the doc and asking him is this right, is there anything else to do, what is the plan for uncontrolled pain after 5 weeks???? Be sure and tell him it is painful, and whatever else is going on.
- Feb 14, '08 by ohmeowzer RNkashia, i don't know if it's an addiction you are so early in the injury and if you hurt , you need to have effective pain control so you can heal. talk to your doc and see what he says.. good luck and i hope you feel better soon
- Feb 15, '08 by TweetyTalk to your ortho doc about you're pain.
It's only been four weeks, but after five weeks of a broken arm, you should be healing and on motrin not narcotics and crying in pain.
If you're in pain, you need pain medicine and you can't detox. Only you know if your pain is that severe. If it is after 5 weeks, something should be done or you should shop for a new ortho guy.
- Feb 15, '08 by al7139Hi there,
I worked on an ortho unit in a hospital for a while in school, and I can tell you that any bone injury or surgery is extremely painful. More than a soft tissue surgery in most cases. If you are still having pain after taking your pain meds as prescribed, then you need to see your doctor. Never be afraid of addiction if you are using the meds as prescribed. I have so many patients deny pain because they are afraid of addiction, that they will go without relief rather than take a narcotic. I have to teach them that they will benefit from taking pain meds instead of suffering. Just because you need the meds now does not mean you are addicted, or that you have to worry about withdrawal. If you need it take it. It doesn't mean you are an addict no matter what your relative says.